Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 54, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 2, 2012, 11:06 PM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2012, 11:06 PM CDT (04:06 UTC)
- Expired
- Jul 2, 2012, 11:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Otter Tail County, MN, Wadena County, MN
The radar
The Duluth radar (KDLH), 210 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 11:20 PM CDT | HAIL 1.5 | 4 Ese Blue Grass, MN | HAIL WAS ACCOMPANIED BY VERY HEAVY RAIN AND VERY STRONG WINDS. |
| Jul 2, 11:45 PM CDT | HAIL 1 | 9 E New York Mills, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 6:54 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2216 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2064 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
556
WUUS53 KFGF 030406
SVRFGF
MNC111-159-030445-
/O.NEW.KFGF.SV.W.0054.120703T0406Z-120703T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1106 PM CDT MON JUL 2 2012
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
CENTRAL WADENA COUNTY IN CENTRAL MINNESOTA...
* UNTIL 1145 PM CDT
* AT 1101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
STORM WAS LOCATED 4 MILES NORTHWEST OF BLUE GRASS...OR 40 MILES
SOUTHEAST OF DETROIT LAKES...MOVING TO THE EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NIMROD AROUND 1130 PM CDT.
OYLEN AROUND 1140 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT LIGHTNING IS
OCCURRING WITH THE STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE
OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4639 9477 4648 9527 4668 9519 4669 9478
4656 9477
TIME...MOT...LOC 0406Z 282DEG 16KT 4656 9505
WIND...HAIL <50MPH 1.00IN
$$
SPEICHER1 follow-up statement
043
WWUS53 KFGF 030448
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1148 PM CDT MON JUL 2 2012
MNC111-159-030458-
/O.EXP.KFGF.SV.W.0054.000000T0000Z-120703T0445Z/
WADENA MN-OTTER TAIL MN-
1148 PM CDT MON JUL 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WADENA COUNTY IN
CENTRAL MINNESOTA...AND EAST CENTRAL OTTER TAIL COUNTY IN WEST
CENTRAL MINNESOTA HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER PENNY SIZED HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4639 9477 4648 9527 4668 9519 4669 9478
4656 9477
TIME...MOT...LOC 0406Z 267DEG 24KT 4652 9522
$$
SPEICHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 7:42 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jul 2, 7:42 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 742 PM CDT MON JUL 2 2012 .DISCUSSION... WILL BE BRIEF THIS EVENING WITH ONGOING SEVERE WEATHER. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM...ALTHOUGH THE THREAT LIKELY WILL NOT LAST THIS LONG. THE MAIN SEVERE MCS IS MOVING INTO THE EASTERN FA NOW...WITH ANOTHER WEAK THUNDERSTORM IN NORTHEAST ND. EXPECT CONVECTION TO CONTINUE TO WEAKEN OVERNIGHT THE LLJ VEERS TO THE EAST. && .AVIATION... EXPECT THUNDERSTORM ACTIVITY TO WEAKEN THROUGH THE OVERNIGHT...WITH WINDS LIGHT OUTSIDE OF ANY THUNDERSTORM COMPLEX. IT SHOULD BE VFR IN ALL AREAS LATE TONIGHT INTO TUE. && .PREV DISCUSSION... /ISSUED 149 PM CDT MON JUL 2 2012/ DISCUSSION...FORECAST CHALLENGE THROUGH THE PERIOD WILL BE CONVECTIVE POTENTIAL AND TEMPERATURES. MODELS COMING INTO BETTER AGREEMENT WITH TIMING OF BOUNDARIES AND WILL USE BLEND FOR FORECAST. SOMEWHAT ABBREVIATED DISCUSSION DUE TO LOOMING SEVERE WEATHER THREAT. SURFACE BOUNDARY ORIENTED FROM ROUGHLY LANGDON/DVL SOUTHWARD TO SURFACE LOW OVER N CENTRAL SD. SHORTWAVE ALONG WYO/SD BORDER AREA WILL PROVIDE SUFFICIENT MID LEVEL SUPPORT TO INCREASE INTENSITY/COVERAGE OF CURRENT CONVECTION FROM CENTRAL TO NE ND. WITH HIGH CAPE/INSTABILITY AND SUFFICIENT SHEAR EXPECTING SVR STORMS ORGANIZING THIS AFTERNOON SHIFTING INTO NORTHERN MN THIS EVENING. WITH CURRENT CONVECTIVE PARAMETERS THUNDERSTORM COMPLEX LIKELY TO EVOLVE INTO BIG WIND THREAT ACROSS N MN. WILL ALSO INITIALLY SEE SOME TORNADO THREAT AS SURFACE LOW LIFTS NORTH ALONG BOUNDARY. AS STORMS PICK UP SPEED THIS EVENING FEEL MOST CONVECTION WILL BE EAST OF FA BY MIDNIGHT. UPSTREAM DEWPOINTS BEHIND BOUNDARY IN THE LOW-MID 60S WHICH WILL BRING SOME RELIEF TO CURRENT HIGH HUMIDITY. HIGH PRESSURE BUILDS IN FOR TUESDAY. WITH SLIGHTLY COOLER COLUMN AND DEWPOINTS HEAT INDICES ARE EXPECTED TO RANGE JUST BELOW ADVISORY CRITERIA BUT WILL NEED TO MONITORED. LOW PRESSURE REORGANIZES ACROSS THE NORTHERN HIGH PLAINS TUESDAY NIGHT AS NEXT WAVE CROSSES NORTHERN ROCKIES. BOUNDARY REACHES CENTRAL DAKOTAS BY 12Z WEDNESDAY SO WILL ORIENT POPS ACROSS WESTERN AND SOUTHERN FA. RESPECTABLE WARM ADVECTION AND INCREASED MIXING WILL CONTINUE TO KEEP OVERNIGHT MINIMUMS WARM. BOUNDARY CROSSES FA ON THE 4TH WHICH WILL MAKE FOR ANOTHER ROUND OF ACTIVE WEATHER. 70+ DEWPOINTS LIFT NORTHWARD AHEAD OF BOUNDARY AND CLOUD COVER WILL DETERMINE MAXIMUM TEMPERATURES AND CORRESPONDING HEAT INDEX ADVISORY POTENTIAL. BOUNDARY SAGS SOUTH AND EAST OVERNIGHT WEDNESDAY AND BY THURSDAY AM PCPN SHOULD BE CONFINED TO FAR SOUTHERN FA. MODELS IN MORE AGREEMENT ON THURSDAY ON STALLING FRONT OUT ACROSS EAST CENTRAL SD/S MN WHICH WOULD LIMIT PCPN POTENTIAL TO FAR SOUTHERN FA. FARTHER NORTH HIGH PRESSURE SHOULD LIMIT ANY RAIN POTENTIAL AND STARTED PULLING POPS WITH GOOD MODEL AGREEMENT. LONG TERM (THU NIGHT-MON)... MOST OF THE LONG TERM CONTINUES TO BE DOMINATED BY RIDGING WITH THE MAIN QUESTION BEING CONVECTIVE CHANCES AND TEMPS. MODELS ESSENTIALLY AGREE WITH THE RIDGING BREAKING DOWN MORE INTO NORTHWEST FLOW BY SUN INTO MON. CONTINUES TO LOOK LIKE A RIDGE RIDER SCENARIO WITH PERIODIC CONVECTIVE CHANCES AND MODELS SHOWING THESE TO BE BETTER OVER THE SOUTHERN HALF OF THE FA. WITH SFC HIGH PRESSURE TO THE NORTH/NE THIS IS POSSIBLE BUT HARD TO COMPLETELY RULE OUT ANY AREA THIS FAR OUT. AS NORTHWEST FLOW BUILDS IN SUN INTO MON PCPN CHANCES START TO DWINDLE. TEMPS SHOULD STAY ABOUT NORMAL FOR JULY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK
Hazardous weather outlook, Jul 2, 6:56 AM CDT, 16 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 656 AM CDT MON JUL 2 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 656 AM CDT MON JUL 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A HEAT ADVISORY FROM 1PM TO 7PM TODAY ACROSS THE RED RIVER VALLEY AND MN LAKES COUNTRY. HOT TEMPERATURES AND HUMID CONDITIONS WILL PRODUCE HEAT INDICES OF 98 TO 105 DEGREES TODAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE AREA TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. STORMS ARE EXPECTED TO DEVELOP NEAR DVL IN MID AFTERNOON AND MOVE INTO THE GFK AND FAR AREAS IN THE 5 TO 7PM TIME FRAME. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING HAIL AND WIND ALONG WITH LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY WITH THE POSSIBILITY OF DAMAGING HAIL AND WINDS. THE THREAT AREA INCLUDES AREAS ALONG AND EAST OF THE RED RIVER VALLEY AS A COLD FRONT AND HUMID AIRMASS COMBINE TO INITIATE THUNDERSTORMS. THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY AND THE COLD FRONT STALLS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JK
In the hours before
Local storm report, Jul 2, 8:07 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
807 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL MENAHGA 46.75N 95.10W
07/02/2012 E0.88 INCH WADENA MN TRAINED SPOTTER
&&
MEWENSLocal storm report, Jul 2, 8:36 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
836 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM NON-TSTM WND GST 13 NE EMMAVILLE 47.20N 94.78W
07/02/2012 E60 MPH HUBBARD MN TRAINED SPOTTER
NUMEROUS TREES AND POWER LINES DOWN NEAR CAMP
WILDERNESS...WIND ESTIMATE BETWEEN 50 AND 70 MPH
&&
SPEICHERLocal storm report, Jul 2, 8:39 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
839 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM NON-TSTM WND GST 13 NE PARK RAPIDS 47.05N 94.86W
07/02/2012 E60.00 MPH HUBBARD MN TRAINED SPOTTER
NUMEROUS TREES AND POWER LINES DOWN AROUND CAMP
WILDERNESS NEAR EMMAVILLE...WIND ESTIMATE BETWEEN 50 AND
70 MPH
&&
SPEICHERLocal storm report, Jul 2, 8:42 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
842 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 13 NE PARK RAPIDS 47.05N 94.86W
07/02/2012 E60.00 MPH HUBBARD MN TRAINED SPOTTER
NUMEROUS TREES AND POWER LINES DOWN AROUND CAMP
WILDERNESS NEAR EMMAVILLE...WIND ESTIMATE BETWEEN 50 AND
70 MPH
&&
SPEICHERLocal storm report, Jul 2, 10:11 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1011 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 4 WSW BECIDA 47.33N 95.16W
07/02/2012 HUBBARD MN TRAINED SPOTTER
TIME ESTIMATED ... NEW RECREATIONAL AREA NEAR LASALLE
LAKE HAS NUMEROUS TREES DOWN
0700 PM TSTM WND DMG 3 SSW BEMIDJI 47.44N 94.90W
07/02/2012 BELTRAMI MN EMERGENCY MNGR
TIME ESTIMATED...A FEW ROOFS OFF OF BUILDINGS AT
OAKSVILLE CHRISTIAN COLLEGE AND NUMEROUS TREES DOWN ON
CAMPUS
&&
SPEICHERLocal storm report, Jul 2, 11:01 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1101 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL PELICAN RAPIDS 46.57N 96.09W
07/02/2012 E1.00 INCH OTTER TAIL MN BROADCAST MEDIA
REPORT OBTAINED FROM PUBLIC VIA FACEBOOK
&&
DKELLENBThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:19 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard | 56 min |
| Jul 2, 7:27 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 63 min |
| Jul 2, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 48 min |
| Jul 2, 11:26 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 49 min |
| Jul 3, 12:02 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 58 min |
| Jul 3, 4:17 AM CDT | Heat Advisory | FGF | Grant, Otter Tail, Wadena, Wilkin | 15 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.